Print This Page

OTC Allergy Medicines Cause Insomnia

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I used to find that over-the-counter allergy medicines made me sleepy. Now they usually keep me awake. Is there an explanation for this?

A. There are two possibilities. Many manufacturers of allergy remedies now include decongestants in some of their formulas. Ingredients like pseudoephedrine and phenylephrine can be stimulating and cause insomnia for some people. Unless you check the label you might not realize your allergy medicine has an unexpected addition.

One tip-off that your allergy medicine has a decongestant is the letter "D" in the name. For example, Allegra-D, Claritin-D or Mucinex D all contain pseudoephedrine. That is no guarantee, though. Actifed and Sudafed also contain pseudoephedrine. This drug can leave some people quite stimulated and awake for hours.

Another explanation for your reaction to allergy medicine might be that your nervous system may have changed. Many children and some adults react to antihistamines with restlessness and wakefulness rather than drowsiness. You might want to experiment with different antihistamines to find one that doesn't keep you awake.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (50 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

I have an explanation. If you take them every night, you will develop a tolerance to them, and they will no longer act as a sedative. I know this because I have often used anti-histamines like Benadryl to get to sleep at night, but it only works for a few nights in a row, then the sleepy affect wears off .

I just experienced this with Allegra. My doc switched me from Zyrtec to Allegra to see if I would have fewer allergy symptoms. Couldn't fall asleep for hours and didn't sleep well when I did fall asleep. Tried it for several days with same effect. Back to Zyrtec and sleeping well for me.

I tolerate allergy medications quite well. However, any that contains decongestants ("D" in the ingredients) makes me dizzy and makes me pass out! Be careful; not everyone can tolerate the added ingredient. Hope this helps.

I suffer from chronic sinusitis caused by allergies. I also had a bad case of bronchitis a year and a half ago and 3 respiratory infections since. I have tried a bunch of antibiotics, Claritin D, Zyrtec, Bendryl, Mucinex, Singulair, cough syrups and other OTC decongestants, herbal supplements, steroids, and the Neti Pot. Only the Neti Pot helped me feel better for an hour or so and washed away a lot of the allergens but the sinus inflammation and bronchial irritation due to post nasal drip returned fast. I just started using Allegra 3 days ago and the difference is remarkable. I can breath again! I also sleep better and I don't feel tired all the time. I have not experienced any side-effects so far.

Nataly P.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.